Skip to content
Omnikalc

APACHE II: how severe is this ICU patient's illness?

Combine the worst values of the first 24 hours in intensive care, 12 physiological measurements, age and chronic health, into the APACHE II score and its estimated mortality.

Updated on
Your inputs
°F

Value out of range

mmHg

Value out of range

mmHg

Value out of range

bpm

Value out of range

/min

Value out of range

%

Value out of range

Value out of range

Value out of range

Value out of range

mmol/L

Value out of range

mmol/L

Value out of range

Value out of range

%

Value out of range

×10⁹/L

Value out of range

Value out of range

years

Value out of range

Results

APACHE II score

16 / 71

15 to 24: high risk
Approximate in-hospital mortality (medical patients)
25%
Acute physiology score
11
Age points
5
Mean arterial pressure
73 mmHg

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

What APACHE II measures

The Acute Physiology and Chronic Health Evaluation II, published by William Knaus and colleagues in 1985, is one of the most widely used severity scores in intensive care. It sums three parts into a score from 0 to 71:

  • the Acute Physiology Score, from 12 routine measurements;
  • age points;
  • chronic health points for severe pre-existing organ failure or immunosuppression.

Each measurement uses the worst value of the first 24 hours after ICU admission.

The 12 physiological variables

Variable Points range
core temperature 0 to 4
mean arterial pressure 0 to 4
heart rate 0 to 4
respiratory rate 0 to 4
oxygenation: A-a gradient if FiO₂ ≥ 50%, otherwise PaO₂ 0 to 4
arterial pH 0 to 4
sodium 0 to 4
potassium 0 to 4
creatinine, doubled in acute kidney failure 0 to 8
hematocrit 0 to 4
white blood cell count 0 to 4
Glasgow Coma Scale 15 minus GCS

Values in the normal range score 0; the further from normal, in either direction, the more points. The calculator computes the mean arterial pressure from the systolic and diastolic values and the A-a gradient from FiO₂, PaO₂ and PaCO₂ at sea level.

Age and chronic health

Age adds 0 points up to 44, 2 for 45 to 54, 3 for 55 to 64, 5 for 65 to 74 and 6 from 75. Chronic health adds 5 points for a medical or emergency surgical admission, or 2 for an elective surgical admission, when the patient has biopsy-proven cirrhosis, NYHA class IV heart failure, severe chronic lung disease, chronic dialysis or immunosuppression.

Example

The default patient is 67, febrile, tachycardic and mildly acidotic, with a creatinine of 1.6 mg/dL. The physiology gives 11 points and age 5, for a total of 16, which falls in a band where hospital mortality is around 25%.

Interpreting the score

Mortality rises steadily with the score. The original model refines the estimate with a weight for the admission diagnosis, which this calculator does not include, so the mortality shown is an approximation. APACHE II was calibrated on 1980s American ICUs; newer versions (APACHE IV) and other scores such as SAPS II and SOFA are often used today. Severity scores compare groups of patients, audit units and stratify trials; they are not meant to decide whether one patient should receive or be denied treatment.

Frequently asked questions

What is APACHE II?

The Acute Physiology and Chronic Health Evaluation II, published by William Knaus and colleagues in 1985. It combines 12 physiological measurements, age and chronic health status into a score from 0 to 71 that estimates the severity of illness of a patient admitted to intensive care.

Which values should be entered?

The worst value of each measurement during the first 24 hours in the ICU, meaning the one that earns the most points. Oxygenation uses the A-a gradient when FiO2 is 50% or more and the PaO2 otherwise. The creatinine points are doubled in acute kidney failure.

What does an APACHE II score predict?

Hospital mortality rises with the score, from a few percent below 10 to more than 80% above 34. The original equation also uses the admission diagnosis, so the bands shown here are approximate. A score describes a group of patients and should not decide care for one person.

What are the chronic health points?

Patients with severe organ insufficiency, such as biopsy-proven cirrhosis, NYHA class IV heart failure, severe chronic lung disease, dialysis or immunosuppression, get 5 points if admitted for a medical problem or emergency surgery, and 2 points after elective surgery.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.